Tuesday, April 18, 2017
The mice told us so....Cardiac toxicity and immunotherapy
The mice told us this a long, long, long time ago. In fact, "What about the cardiomyopathy in those mice???" was one of the first questions Brent asked of Dr. Weber when I started my nivo/Opdivo trial in 2010.
Since then we have learned about a great number of side effects from immunotherapy....including a variety of cardiac related problems. Here is the last installment (with links within): Side effects of immunotherapy - Part 7
Now there's this:
Immune Checkpoint Inhibitors and Cardiac Toxicity: An Emerging Issue. Varricchi, Maron, Mercurio, et al. Curr Med Chem. 2017 Apr 7.
Although survival of patients with different types of cancer has improved, cardiotoxicity induced by anti-neoplastic drugs remains a critical issue. Cardiac dysfunction after treatment with anthracyclines has historically been a major problem. However, also targeted therapies and biological molecules can induce reversible and irreversible cardiac dysfunction. Cancer immunotherapies over the last years have revolutionized the clinical management of a wide spectrum of solid and hematopoietic malignancies previously endowed with poor prognosis. At the forefront of immunotherapy are immune checkpoint inhibitors: the two most prominent are the targeting of cytotoxic-T-lymphocyte-associated antigen 4 (CTLA-4) and of programmed cell death 1 (PD-1) and its ligand PD-L1. Ipilimumab (anti-CTLA-4) is the godfather of checkpoint inhibitors, whereas several blocking monoclonal antibodies targeting PD-1 (nivolumab and pembrolizumab) and PD-L1 (atezolizumab, durvalumab, avelumab, and BMS-946559) have been developed. Inhibitors of CTLA-4 and PD-1/PD-L1 pathway can unleash anti-tumor immunity and mediate cancer regressions. Although CTLA-4 inhibitors and PD-1 and PD-L1 blocking agents are frequently associated with a wide spectrum of immune-related adverse events, cardiac toxicity has been underestimated. However, early animal studies have demonstrated that after CTLA-4 inhibition and PD-1 deletion autoimmune myocarditis can occur. Moreover, PD-1 and PD-L1 can be expressed in rodent and human cardiomyocytes. During the last years several cases of fatal heart failure have been documented in melanoma patients treated with checkpoint inhibitors. The recent experience with cardiovascular toxic effects associated with checkpoint inhibitors introduces important concepts biologically and clinically relevant for future oncology trials and clinical practice.
The obvious difficulty of course remains....if you have Stage IV melanoma...you need treatment or you will die. Side effects seem small when faced with that dilemma. However, knowledge can equal power. While I did have to have an EKG prior to starting my treatment, no further cardiac studies have been done. I have had no symptoms that would indicate their need...but perhaps better screening prior to, a clear follow-up plan and close observation with RECOGNITION of potential problems, could save more folks SOONER!!! Hang tough ratties!!! - c